Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 471, NWS Norman, OK

September 25, 201211 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Sep 25, 2012, 9:55 PM CDT for 11 counties in Oklahoma. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 25, 2012, 9:55 PM CDT (02:55 UTC)
Expired
Sep 25, 2012, 10:45 PM CDT
In force
50 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Caddo County, OK, Canadian County, OK, Cleveland County, OK, Comanche County, OK, Garvin County, OK, Grady County, OK, Kiowa County, OK, McClain County, OK, Oklahoma County, OK, Pottawatomie County, OK, Seminole County, OK

The radar

The Norman radar (KTLX), 75 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 25, 10:15 PM CDTTSTM WND GST 603 W Medicine Park, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 25, 7:29 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 2.9 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2012-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 620 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2012-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
620 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
2770 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

385 
WUUS54 KOUN 260255
SVROUN
OKC015-017-027-031-049-051-075-087-109-125-133-260345-
/O.NEW.KOUN.SV.W.0471.120926T0255Z-120926T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
955 PM CDT TUE SEP 25 2012

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CADDO COUNTY IN SOUTHWEST OKLAHOMA...
  SOUTHEASTERN CANADIAN COUNTY IN CENTRAL OKLAHOMA...
  CLEVELAND COUNTY IN CENTRAL OKLAHOMA...
  NORTHERN COMANCHE COUNTY IN SOUTHWEST OKLAHOMA...
  NORTHWESTERN GARVIN COUNTY IN SOUTHERN OKLAHOMA...
  GRADY COUNTY IN CENTRAL OKLAHOMA...
  EASTERN KIOWA COUNTY IN SOUTHWEST OKLAHOMA...
  MCCLAIN COUNTY IN CENTRAL OKLAHOMA...
  EXTREME SOUTHERN OKLAHOMA COUNTY IN CENTRAL OKLAHOMA...
  POTTAWATOMIE COUNTY IN CENTRAL OKLAHOMA...
  EXTREME NORTHWESTERN SEMINOLE COUNTY IN EAST CENTRAL OKLAHOMA...

* UNTIL 1045 PM CDT

* AT 951 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 3 MILES SOUTHWEST OF MUSTANG
  TO 4 MILES SOUTH OF BRIDGE CREEK TO 6 MILES SOUTHWEST OF MEERS...
  MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NORMAN...MOORE...SHAWNEE...CHICKASHA...STELLA...MUSTANG...
  ANADARKO...TECUMSEH...PURCELL...NEWCASTLE...NOBLE...TUTTLE...
  SLAUGHTERVILLE...LINDSAY...BLANCHARD...LEXINGTON...MINCO...
  CARNEGIE...APACHE AND UNION CITY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3469 9764 3470 9887 3509 9874 3513 9865
      3510 9862 3514 9861 3542 9791 3542 9677
      3510 9677
TIME...MOT...LOC 0251Z 275DEG 34KT 3535 9776 3518 9774 3475 9868 

$$

MAXWELL
1 follow-up statement
769 
WWUS54 KOUN 260326
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1026 PM CDT TUE SEP 25 2012

OKC075-109-260335-
/O.CAN.KOUN.SV.W.0471.000000T0000Z-120926T0345Z/
OKLAHOMA OK-KIOWA OK-
1026 PM CDT TUE SEP 25 2012

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHERN OKLAHOMA
AND EASTERN KIOWA COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE 
WARNED AREA. THE WARNING HAS BEEN CANCELLED.

LAT...LON 3469 9764 3470 9857 3507 9851 3536 9794
      3537 9677 3510 9677
TIME...MOT...LOC 0325Z 290DEG 28KT 3522 9744 3505 9742 3470 9845 

$$

OKC015-017-027-031-049-051-087-125-133-260345-
/O.CON.KOUN.SV.W.0471.000000T0000Z-120926T0345Z/
MCCLAIN OK-COMANCHE OK-GARVIN OK-GRADY OK-CADDO OK-CANADIAN OK-
CLEVELAND OK-SEMINOLE OK-POTTAWATOMIE OK-
1026 PM CDT TUE SEP 25 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM
CDT FOR MCCLAIN...NORTHEASTERN COMANCHE...NORTHWESTERN GARVIN...
GRADY...SOUTHEASTERN CADDO...EXTREME SOUTHEASTERN CANADIAN...
CLEVELAND...EXTREME NORTHWESTERN SEMINOLE AND POTTAWATOMIE
COUNTIES...

AT 1023 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM NORMAN TO WASHINGTON TO
MEDICINE PARK...MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
NORMAN...MOORE...SHAWNEE...CHICKASHA...STELLA...ANADARKO...
TECUMSEH...PURCELL...NEWCASTLE...NOBLE...TUTTLE...SLAUGHTERVILLE...
LINDSAY...BLANCHARD...LEXINGTON...MINCO...APACHE...MAYSVILLE...
RUSH SPRINGS AND ELGIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3469 9764 3470 9857 3507 9851 3536 9794
      3537 9677 3510 9677
TIME...MOT...LOC 0323Z 290DEG 28KT 3522 9744 3505 9742 3470 9845 

$$

MAXWELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 9:06 PM CDT, 49 minutes earlier.

Area forecast discussion, Sep 25, 9:06 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
906 PM CDT TUE SEP 25 2012

.DISCUSSION...
UPDATED FORECAST TO ADJUST POPS TO HANDLE BROKEN LINE OF STORMS
MOVING INTO CENTRAL OKLAHOMA. STILL BELIEVE THAT STORMS WILL
WEAKEN OVER OR JUST WEST OF I-35 CORRIDOR AS THEY MOVE INTO
GREATER/DEEPER CIN WHERE WE SEE LOWER DEWPOINTS. MAINLY A WIND
EVENT LATE THIS EVENING ACROSS AND WEST OF THE OKC METRO.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  69  90  69  86 /  60  10  20  10
HOBART OK         68  90  69  85 /  60  10  30  20
WICHITA FALLS TX  73  92  70  90 /  50  10  10  10
GAGE OK           64  86  64  81 /  20  20  60  50
PONCA CITY OK     68  82  66  82 /  60  30  50  40
DURANT OK         73  90  70  88 /  10  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

11/25
Hazardous weather outlook, Sep 25, 8:10 PM CDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
810 PM CDT TUE SEP 25 2012

OKZ004>048-050>052-TXZ083>090-261000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
810 PM CDT TUE SEP 25 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS RISK OF SEVERE THUNDERSTORMS THROUGH 1 AM ACROSS
SOUTHWEST...CENTRAL...AND NORTH CENTRAL OKLAHOMA...AND MOST OF
WESTERN NORTH TEXAS.

LOCATION...
THE RISK AREA GENERALLY INCLUDES ALL BUT FAR NORTHWEST AND FAR
SOUTHEAST OKLAHOMA.

DISCUSSION...
A MINOR MID LEVEL DISTURBANCE PASSING OVER THE REGION WILL RESULT
IN CONTINUED THUNDERSTORM DEVELOPMENT INTO THE OVERNIGHT HOURS.
THROUGH AT LEAST MIDNIGHT...ENOUGH INSTABILITY AND SHEAR WILL BE
PRESENT TO ALLOW THE DEVELOPMENT OF SEVERE STORMS. AFTER
MIDNIGHT...INSTABILITY IS EXPECTED TO DECREASE SUFFICIENTLY TO
MINIMIZE THE SEVERE WEATHER THREAT.

HAIL SLIGHTLY LARGER THAN QUARTERS AND WIND GUSTS OF 60 TO 70 MPH
WILL BE THE MAIN CONCERNS. FREQUENT LIGHTNING WILL ALSO BE A CONCERN
DUE TO THE POTENTIAL FOR WILDFIRE IGNITION.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY SEP 26.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF THUNDERSTORMS FROM WEDNESDAY THOUGH
SUNDAY. SEVERE STORMS CANNOT BE RULED OUT THROUGH FRIDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
WEDNESDAY.

In the hours before

Special weather statement, Sep 25, 8:33 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
833 PM CDT TUE SEP 25 2012

OKZ033-034-036-260200-
HARMON OK-GREER OK-JACKSON OK-
833 PM CDT TUE SEP 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARMON...SOUTHERN
GREER AND NORTHWESTERN JACKSON COUNTIES UNTIL 900 PM CDT...

AT 832 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GOULD...
MOVING EAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
OLUSTEE...DUKE...GOULD...MARTHA...MCQUEEN AND HESTER.

LAT...LON 3480 9981 3482 9939 3449 9937 3452 9983
TIME...MOT...LOC 0132Z 267DEG 25KT 3462 9976

MAXWELL
Special weather statement, Sep 25, 8:51 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
851 PM CDT TUE SEP 25 2012

TXZ084-085-087-088-260215-
BAYLOR TX-WILBARGER TX-FOARD TX-KNOX TX-
851 PM CDT TUE SEP 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BAYLOR...
SOUTHWESTERN WILBARGER...SOUTHEASTERN FOARD AND NORTHEASTERN KNOX
COUNTIES UNTIL 915 PM CDT...

AT 850 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES
NORTHEAST OF GILLILAND...MOVING EAST NORTHEAST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
LAKE KEMP.

LAT...LON 3383 9964 3398 9932 3375 9918 3366 9956
TIME...MOT...LOC 0150Z 250DEG 15KT 3380 9949

MAXWELL
Local storm report, Sep 25, 8:58 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
858 PM CDT TUE SEP 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND GST     4 WSW WEATHERFORD       35.50N 98.77W
09/25/2012  M61 MPH          CUSTER             OK   MESONET

&&

FM
Local storm report, Sep 25, 9:26 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
926 PM CDT TUE SEP 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 PM     TSTM WND GST     1 W ALTUS               34.64N 99.35W
09/25/2012  M68 MPH          JACKSON            OK   EMERGENCY MNGR

&&

FM
Local storm report, Sep 25, 9:33 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
933 PM CDT TUE SEP 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     HAIL             ALTUS                   34.64N 99.33W
09/25/2012  E1.00 INCH       JACKSON            OK   AMATEUR RADIO

0900 PM     TSTM WND GST     4 SE HOBART             34.99N 99.04W
09/25/2012  M59 MPH          KIOWA              OK   ASOS

0926 PM     TSTM WND GST     ALTUS AIR FORCE BASE    34.66N 99.29W
09/25/2012  M66 MPH          JACKSON            OK   ASOS

&&

FM
Local storm report, Sep 25, 9:55 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
955 PM CDT TUE SEP 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND GST     2 SSW MINCO             35.29N 97.96W
09/25/2012  M66.00 MPH       GRADY              OK   MESONET

&&

FM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 7:27 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Custer, Washita63 min
Sep 25, 7:37 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Harmon38 min
Sep 25, 7:43 PM CDTSevere Thunderstorm WarningOUNBlaine, Custer, Dewey, Major47 min
Sep 25, 7:54 PM CDTSpecial Weather StatementOUNHarmon36 min
Sep 25, 8:12 PM CDTSevere Thunderstorm WarningOUNGreer, Kiowa63 min
Sep 25, 8:28 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian, Custer, Kingfisher, Kiowa and 1 more47 min
Sep 25, 8:33 PM CDTSpecial Weather StatementOUNJackson27 min
Sep 25, 8:38 PM CDTSevere Thunderstorm WarningOUNHarmon, Jackson, Tillman67 min
Sep 25, 9:07 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian, Cleveland, Comanche, Grady and 8 more53 min
Sep 25, 9:19 PM CDTSevere Thunderstorm WarningOUNComanche, Jackson, Kiowa, Tillman56 min
Sep 25, 10:06 PM CDTSpecial Weather StatementOUNOklahoma24 min
Sep 25, 10:13 PM CDTSevere Thunderstorm WarningOUNComanche, Kiowa, Tillman32 min
Sep 25, 10:45 PM CDTSpecial Weather StatementOUNCleveland, Grady, McClain45 min
Sep 25, 11:35 PM CDTSpecial Weather StatementOUNGarvin, Stephens25 min
Sep 25, 11:55 PM CDTSpecial Weather StatementOUNMajor35 min
Sep 26, 12:28 AM CDTSpecial Weather StatementOUNGarfield, Kingfisher, Lincoln, Logan, Noble, Payne32 min
Sep 26, 12:33 AM CDTSpecial Weather StatementOUNMajor27 min
Sep 26, 12:51 AM CDTSpecial Weather StatementOUNPayne24 min
Sep 26, 2:23 AM CDTSpecial Weather StatementOUNComanche37 min
Sep 26, 3:02 AM CDTSpecial Weather StatementOUNComanche28 min
Sep 26, 3:08 AM CDTSpecial Weather StatementOUNBryan37 min
Sep 26, 4:37 AM CDTSpecial Weather StatementOUNJefferson, Stephens23 min
Sep 26, 5:03 AM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Murray, Stephens42 min
Sep 26, 5:24 AM CDTSpecial Weather StatementOUNCarter36 min
Sep 26, 5:56 AM CDTSpecial Weather StatementOUNCarter, Love34 min
Sep 26, 6:56 AM CDTSpecial Weather StatementOUNMarshall34 min
Sep 26, 2:47 PM CDTSevere Thunderstorm WarningOUNHughes58 min
Sep 26, 3:47 PM CDTSpecial Weather StatementOUNHughes28 min
Sep 26, 3:54 PM CDTSevere Thunderstorm WarningOUNHughes66 min
Sep 26, 4:49 PM CDTSpecial Weather StatementOUNHughes41 min
Sep 26, 5:17 PM CDTAreal Flood AdvisoryOUNHughes3 hr
Sep 26, 6:54 PM CDTSpecial Weather StatementOUNHarmon36 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.